Not sure what to do
Aug 19, 2007
Hi, doctor. I tested positive one month ago. In september last year I've tested negative, and chances are I get infected in october last year, when I had my last sexual experience -and the only one where the 'just the tip' thing happened-.
Yesterday a laboratory took some of my blood to make the CD4 count, as ordered by a doctor that's going to see me in september. They will give the results to me next week but, I'm not sure if I did the right thing because I've got a surgery 20 days ago and I've read the the results may be not right. Anyway, this is just the setting at the moment. My worries are:
- How should I expect from this CD4 count, after less than a year of infection? - When should I take meds? Right now? When the CD4 falls bellow 350? 200? - I'm very worried about two things: lipoatrophy and cognitive functions decrease, because they could prove disastrous for my work and general life. What should I look to avoid these ones?
I just want to take the right steps now and I'm not sure I will find the right medical advice in my area.
Response from Dr. Young
Hello and thanks for your post.
Provided that you've not had any post-operative complications, getting CD4 count testing nearly 3 weeks after surgery should be fine (ie, accurate).
It's pretty difficult to predict exactly what your CD4 count will be at this point, since there's so much variability in CD4s in health and even greater variability after HIV infection.
As for when to initiate treatment, current guidelines suggest considering treatment when counts are below 350- something that I am in strong agreement. Waiting until 200 seems like waiting for the complications to occur before starting-- I'm more in favor of preventive medicine for HIV, rather than try to recover from a life-threatening illness.
Your concerns about medicines are very real and common ones. For now know that for the vast majority of patients, medications prevent complications and the angst about medications is deciding among which well tolerated medications are even less likely to be associated with side effects for an individual person. Take some time to search this forum on TheBody.com and you'll find plenty of discussions on the topics of lipo and side effects.
The most important thing to do at this point is to identify a HIV expert in your area- one that you can develop trust and communication. Your local AIDS Service Organization can often help with the beta.
Best of health to you. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.